Today's Medical News From Newspapers, TV, Radio and the Journals. Prepared exclusively for members of American Medical Association In affiliation with US News and World Report
Customized Briefing for Dr. Jarir Nakouzi Monday, September 22, 2008
Pharma and Device Update New warnings added to Tarceva after two patients die of liver damage.
The AP (9/24) reports, "OSI Pharmaceuticals and Genentech, Inc. have added new warnings to their cancer drug Tarceva (erlotinib) after two patients died of liver damage" within "30 days of taking the last dose" of the medication. OSI and Genentech "issued a letter to doctors saying that patients with a history of liver problems must be monitored closely while taking the drug." The Food and Drug Administration "posted the letter Tuesday on its website."
MedPage Today (9/23, Peck) noted that the companies' labeling will warn "about the need for extra caution when using the drug in patients with hepatic impairments (total bilirubin less than upper limit of normal or Child-Pugh A, B, and C). The label will recommend stopping the drug if 'changes in liver function are severe, such as doubling of total bilirubin and/or tripling of transaminases in the setting of pretreatment values outside normal range.'" New York's Newsday